HAND AND FOOT SYNDROME
Palmar plantar erythrodysesthesia is also known as hand-foot syndrome. It occurs as a side effect of certain anticancer drugs. Hands and feet become red and irritated and begin to crack and peel. Patients may also experience swelling, numbing, tingling or redness. This syndrome can prevent patients from carrying out their activities of daily living. Hands can become so sore that driving, preparing food and dressing can be painful or nearly impossible. To overcome this problem, it is important to keep the skin hydrated and moisturized, Organic Body Butter would be a very good choice. Apply after washing hands and bathing feet every time.
What Should I Do for Hand-Foot Syndrome?
- Having a pedicure to reduce calluses before you begin chemotherapy
- Wearing loose-fitting clothing and comfortable shoes with cushioned soles; avoid walking barefoot
- Reducing exposure to heat, especially as you wash dishes or if you take long showers or long tub baths with hot water
- Patting yourself dry with a towel instead of rubbing your skin
- Wearing lightweight dishwashing gloves. Heavy gloves will hold the heat against your skin. It is best to avoid washing dishes by hand if possible.
- Avoiding jogging, aerobics, power walking, jumping or taking long walks
- Avoiding using tools such as screwdrivers or wrenches that require squeezing your hand against a hard surface
- Avoiding using a knife to cut your food. Have your caretaker cut the food for you, if possible.
- Applying cold to the tender area for relief of pain or soreness. Using a pack of frozen vegetables or a hydrogel dressing (15 minutes on and 15 minutes off) can be helpful. Soaking your hands or feet in cold water may also be helpful.
- Taking vitamin B6 can help to prevent or treat hand-foot syndrome. But be sure to check with your doctor first before you take a supplement.
- Applying moisturizers to your hands or feet; keeping them moist can help prevent peeling or cracking of the skin
- Elevating your hands or feet to reduce swelling
- Taking an over-the-counter remedy, such as acetaminophen, for pain
If your hands or feet become red or painful or if blisters develop or you become feverish, please call your doctor. He or she may recommend adjusting or holding off on your chemotherapy pills to prevent your symptoms from worsening.
I'd love to send you my FREE Safe Cosmetics Shopping Guide!